Alabama, 2012

Excessive Heat and Heat in Alabama, June 27 to 30, 2012

June 27 to 30, 2012 · NWS HUN · 33 events in 11 counties and zones

A very hot period occurred during the last week of June. Maximum temperatures climbed to 100 degrees or higher on each of these days in at least one county in north Alabama.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
10
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A very hot period occurred during the last week of June. Maximum temperatures climbed to 100 degrees or higher on each of these days in at least one county in north Alabama. At Muscle Shoals, the temperature reached or exceeded 100 degrees from the 23rd through 25th, and again from the 27th through the 30th. On two of these days (29th and 30th), the temperature reached 107 degrees. At Huntsville, the temperature reached or exceeded 100 degrees on the 24th and 25th, and again from the 28th through the 30th. On the 29th, the temperature reached 106 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 27, 5:19 AM CST, 41 minutes earlier.

Area forecast discussion, Jun 27, 5:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 AM CDT WED JUN 27 2012

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 350 AM CDT WED JUN 27 2012/
THE 'COOLEST' DAY OF THE FORECAST PACKAGE IS UNDERWAY...SO BE SURE
TO ENJOY IT! CURRENT 3AM TEMPS ARE IN THE MIDDLE 60S IN MANY
LOCATIONS...WITH SOUTHEASTERN PORTIONS OF THE AREA REPORTING UPPER
50S. DEWPOINTS ARE NOTICEABLY DRIER THANKS TO THE FRONT THAT PUSHED
THROUGH THE AREA EARLY YESTERDAY. THOUGH WE WON'T HAVE THE GUSTY
NORTHERLY WINDS THAT PERSISTED YESTERDAY...AFTN MIXING WILL ALLOW RH
VALUES TO PLUMMET INTO THE UPPER TEENS TO LOWER 2OS IN MANY
LOCATIONS TODAY. RED FLAG WARNING CRITERIA WILL BE CLOSE TODAY (SANS
THE WIND COMPONENT)...SO WILL OPT NOT TO ISSUE A RED FLAG WARNING
WITH THIS ISSUANCE. (SEE FIRE WEATHER SECTION BELOW FOR FURTHER
INFORMATION). IN ADDITION...AN AIR QUALITY ALERT REMAINS IN EFFECT
FOR MADISON AND MORGAN COUNTIES TODAY. (SEE THE AIR QUALITY ALERT
PRODUCT: HUNAQAHUN FOR FURTHER INFORMATION.)

AFTERNOON TEMPERATURES TODAY WILL BE THE CLOSEST TO NORMAL VALUES
FOR THE NEXT 7 DAYS...TOPPING OUT IN THE 91-95F RANGE. BEYOND
TODAY...THE COMBINATION OF THE UPPER HIGH OVER THE CENTRAL PLAINS
BUILDING EASTWARD AND THE SFC HIGH TO OUR NORTH SHIFTING EAST WILL
YIELD THE HOTTEST WEATHER THE TENNESSEE VALLEY HAS SEEN IN SOME
TIME. TRIPLE DIGITS RETURN THURSDAY AND IT ONLY GETS WORSE FROM
THERE. AFTN HIGHS FRIDAY LOOK TO TOP OUT IN THE 100-105F RANGE WITH
A 596-597 DECAMETER 500MB HIGH CENTERED DIRECTLY OVERHEAD (OR CLOSE
TO IT). AS A RESULT OF THE SFC HIGH TO THE NORTH SHIFTING
EASTWARD...A BIT MORE MOISTURE RETURN IS EXPECTED FRIDAY AND
SATURDAY...LEADING TO *AT LEAST* HEAT ADVISORY CRITERIA (IF NOT AN
EXCESSIVE HEAT WARNING). CURRENTLY...104F IS FORECAST AT BOTH KHSV
AND KMSL FRIDAY...MATCHING UP WELL WITH ECMWF MOS GUIDANCE...THOUGH
THIS MAY STILL BE UNDERDONE AFTER TWO DAYS OF TWEAKING IT UPWARD.

OVERNIGHT LOWS WILL NOT PROVIDE MUCH IN THE WAY OF RELIEF OVER THE
WEEKEND EITHER...WITH LOWS CREEPING UPWARD EACH NIGHT THROUGH THE
PERIOD. LOWS FRIDAY MORNING WILL BE IN THE MIDDLE 60S AND LOWS BY
SUNDAY/MONDAY MORNINGS WILL APPROACH THE MIDDLE 70S IN MOST
LOCATIONS.

THE ONLY GLIMPSE OF RELIEF FROM THE SWELTERING HEAT COMES SUNDAY
THROUGH WEDNESDAY IN THE FORM OF *VERY* ISOLATED SHOWERS AND STORMS
ADVERTISED BY THE GFS/ECMWF. GIVEN THE PREVAILING HOT/DRY CONDITIONS
RECENTLY...WOULD NOT BE SURPRISED IF A COMPLETELY DRY 7-DAY PERIOD
PREVAILED (OR LONGER AT THIS POINT GIVEN THE STAGNANT PATTERN IN
PLACE). WILL LEAVE THE CURRENT LOW POPS AS-IS...BUT IF WE DON'T SEE
RAINFALL AROUND THE AREA SOON...SERIOUS DROUGHT ISSUES WILL ARISE.

12

&&

.AVIATION...
FOR 12Z TAFS...
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. SURFACE HIGH
PRESSURE OVER THE SOUTHEAST WILL RESULT IN LIGHT AND VARIABLE WINDS.

RSB

&&

.FIRE WEATHER...
/ISSUED 350 AM CDT WED JUN 27 2012/
A CONTINUATION OF UNSEASONABLY WARM TO HOT HIGH TEMPERATURES...AND
LOW RELATIVE HUMIDITIES ARE FORECAST THIS AFTERNOON ACROSS NORTHERN
ALABAMA. MINIMUM RELATIVE HUMIDITIES COULD FALL BELOW 20 PERCENT IN
SOME SPOTS BETWEEN 1-5 PM. THE KEETCH-BYRAM DROUGHT INDEX (KBDI) FOR
MOST OF NORTHERN ALABAMA IS ABOVE 500. HOWEVER...WINDS TODAY SHOULD
REMAIN GENERALLY LIGHT AND VARIABLE UNDER 10 MPH. THEREFORE A RED
FLAG WARNING WILL NOT BE ISSUED.

DESPITE NO OFFICIAL WARNING/STATEMENT CONCERNING OUTDOOR FIRES...
PERSONS AND INTERESTS ACROSS NORTHERN ALABAMA SHOULD BE VERY CAREFUL
WITH OUTDOOR FIRES. THE RECENT RAIN-FREE SPELL HAS CREATED VERY DRY
CONDITIONS ACROSS THE TENNESSEE VALLEY.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 27, 3:53 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
453 AM CDT WED JUN 27 2012

ALZ001>010-016-TNZ076-096-097-271845-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
453 AM CDT WED JUN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HOT CONDITIONS WILL RETURN TO THE TENNESSEE VALLEY FROM THURSDAY
INTO THE WEEKEND. HIGH TEMPERATURES ARE EXPECTED TO WARM INTO THE
MID 90S TO AROUND 100 ON THURSDAY...WITH EVEN HIGHER VALUES LIKELY
DURING FRIDAY AND SATURDAY. HEAT INDICES ON FRIDAY WILL RANGE FROM
100 TO 105...WITH VALUES ABOVE 110 DEGREES POSSIBLE ACROSS NORTHWEST
ALABAMA DURING FRIDAY AND SATURDAY AFTERNOONS. HEAT ADVISORIES WILL
BE LIKELY FOR THE LATTER PORTIONS OF THE WEEK FOR MUCH OF THE
REGION. AN EXCESSIVE HEAT WARNING IS POSSIBLE ACROSS NORTHWEST
ALABAMA FRIDAY AND SATURDAY.

OTHERWISE...A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS
MAY RETURN TO THE TENNESSEE VALLEY BEGINNING EARLY NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 heat, 3 excessive heat. Local standard time, as filed.

Heat, Madison

When
June 27, 6:00 AM CST to 6:00 PM CST
Where
Madison forecast zone
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Hot weather resulted in at least two people being transported to hospitals due to heat illnesses as reported by a local ambulance service in Huntsville.

Heat, Colbert

When
June 27, 12:00 PM CST to 6:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The temperature reached 100 degrees at Muscle Shoals.

Heat, Lauderdale

When
June 27, 12:00 PM CST to 6:00 PM CST
Where
Lauderdale forecast zone
Reported by
COOP Observer
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The temperature reached 100 degrees in Florence.

Heat, Colbert

When
June 28, 12:00 PM CST to 6:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The temperature reached 105 degrees at Muscle Shoals.

Heat, Cullman

When
June 28, 12:00 PM CST to 6:00 PM CST
Where
Cullman forecast zone
Reported by
AWOS
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

The temperature reached 101 degrees in Vinemont.

Heat, Dekalb

When
June 28, 12:00 PM CST to 6:00 PM CST
Where
Dekalb forecast zone
Reported by
AWOS
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

The temperature reached 100 degrees in Fort Payne.

Heat, Franklin

When
June 28, 12:00 PM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

The temperature reached 100 degrees in Russellville.

Heat, Madison

When
June 28, 12:00 PM CST to 6:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The temperature reached 103 degrees at the Huntsville International Airport.

Heat, Lauderdale

When
June 28, 12:00 PM CST to 6:00 PM CST
Where
Lauderdale forecast zone
Reported by
COOP Observer
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The temperature reached 102 degrees in Florence.

Heat, Lawrence

When
June 28, 12:00 PM CST to 6:00 PM CST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The temperature reached 102 degrees in Courtland.

Heat, Limestone

When
June 28, 12:00 PM CST to 6:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

The temperature reached 102 degrees at Pryor Field and in Athens.

Excessive Heat, Colbert

When
June 29, 12:00 PM CST to 6:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The temperature reached 107 degrees at Muscle Shoals.

Heat, Cullman

When
June 29, 12:00 PM CST to 6:00 PM CST
Where
Cullman forecast zone
Reported by
AWOS
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

The temperature reached 103 degrees in Vinemont and 101 in Cullman.

Heat, Dekalb

When
June 29, 12:00 PM CST to 6:00 PM CST
Where
Dekalb forecast zone
Reported by
AWOS
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

The temperature reached 100 degrees in Fort Payne.

Heat, Franklin

When
June 29, 12:00 PM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

The temperature reached 102 degrees in Russellville.

Heat, Jackson

When
June 29, 12:00 PM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

The temperature reached 100 degrees in Scottsboro.

Excessive Heat, Madison

When
June 29, 12:00 PM CST to 6:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The temperature reached 106 degrees at the Huntsville International Airport.

Heat, Marshall

When
June 29, 12:00 PM CST to 6:00 PM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

The temperature reached 100 degrees in Guntersville and at Crossville.

Heat, Morgan

When
June 29, 12:00 PM CST to 6:00 PM CST
Where
Morgan forecast zone
Reported by
COOP Observer
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

The temperature reached 102 degrees in Decatur.

Heat, Lauderdale

When
June 29, 12:00 PM CST to 6:00 PM CST
Where
Lauderdale forecast zone
Reported by
COOP Observer
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The temperature reached 105 degrees in Florence.

Heat, Lawrence

When
June 29, 12:00 PM CST to 6:00 PM CST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The temperature reached 104 degrees in Courtland.

Heat, Limestone

When
June 29, 12:00 PM CST to 6:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

The temperature reached 105 degrees at Pryor Field and 104 degrees in Athens.

Excessive Heat, Colbert

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The temperature reached 107 degrees at Muscle Shoals.

Heat, Dekalb

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Dekalb forecast zone
Reported by
AWOS
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

The temperature reached 104 degrees in Fort Payne.

Heat, Franklin

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

The temperature reached 103 degrees in Russellville.

Heat, Jackson

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

The temperature reached 100 degrees in Scottsboro.

Heat, Madison

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Madison forecast zone
Injuries
8 direct, 0 indirect
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The temperature reached 105 degrees at the Huntsville International Airport. At least eight people were transported to hospitals due to heat illnesses as reported by a local ambulance service in Huntsville.

Heat, Marshall

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

The temperature reached 101 degrees in Guntersville and at Crossville.

Heat, Morgan

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Morgan forecast zone
Reported by
COOP Observer
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

The temperature reached 103 degrees in Decatur.

Heat, Lauderdale

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Lauderdale forecast zone
Reported by
COOP Observer
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The temperature reached 104 degrees in Florence.

Heat, Lawrence

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The temperature reached 104 degrees in Courtland.

Heat, Limestone

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

The temperature reached 104 degrees at Pryor Field and 102 degrees in Athens.

Heat, Lauderdale

When
June 30, 2:00 PM CST
Where
Lauderdale forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

A female died after suffering from heat exposure/hypertension.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Lauderdale2012-06-3054FemaleUnknownDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399116, 399070, 399102, 399071, 399072, 399074, 399077, 399092, 399103, 399107, 399111, 399068, 399073, 399075, 399078, 399080, 399094, 399096, 399098, 399104, 399109, 399112, 399069, 399076, 399079, 399081, 399095, 399097, 399099, 399105, 399106, 399113, 414853.